Tornadoes · United States · Kansas · 2009

EF0 tornado, Howell, Kansas, June 2, 2009

This EF0 tornado ran 0.3 miles across Ford County on June 2, 2009, touching down at 2:39 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 2, 2009
Touchdown
2:39 PM CDT (19:39 UTC)
Lifted
2:40 PM CDT (19:40 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ford County
Touchdown point
37.658, -100.140
Lift-off point
37.655, -100.142
Record number
0906021339-01

What the Weather Service recorded

An upper level disturbance passed slowly over the area and combined with some cold temperatures aloft and a warming surface helped to produce widespread thunderstorms. A few of these storms acquired rotation and became severe producing hail and heavy rain and isolated tornadoes.

A tornado made contact in a plowed field for about 45 seconds to a minute as it moved south/southwest.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
19:22 UTC20:00 UTCSevere Thunderstorm WarningDDC
19:27 UTC20:15 UTCSevere Thunderstorm WarningDDC
19:45 UTC20:30 UTCTornado WarningDDC
20:01 UTC21:00 UTCSevere Thunderstorm WarningDDC
20:13 UTC23:15 UTCFlood AdvisoryDDC
20:41 UTC21:08 UTCTornado WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:32 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 2, 3:21 AM CDT, 11 hours 18 minutes earlier.

Area forecast discussion, Jun 2, 3:21 AM CDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT TUE JUN 2 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST
CHALLENGES.

WATER VAPOR IMAGERY SHOWS A MID LEVEL LOW PRESSURE CIRCULATION
OVER THE WESTERN OKLAHOMA PANHANDLE AND FAR SOUTHEAST COLORADO
EARLY THIS MORNING. THIS FEATURE WILL MOVE OUT ACROSS WESTERN
KANSAS DURING THE DAY AND INTO EASTERN KANSAS TONIGHT. AT THE
SURFACE THE COLD FRONT WAS SITUATED OVER NORTHERN KANSAS. THE
FRONT SHOULD BEGIN TO MOVE SOUTH IN EARNEST LATER THIS MORNING AND
WILL BE MOVING THROUGH THE NORTHERN AND WESTERN SECTIONS OF THE
CWA LATE THIS MORNING AND MOVING THROUGH THE SOUTHEAST HALF DURING
THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG
AND OVER THE FRONTAL BOUNDARY BY LATE THIS MORNING AND INCREASING
IN COVERAGE AND INTENSITY AS THE FRONT INTERACTS WITH MORE
UNSTABLE AIR THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE OVER THE SOUTHEAST HALF OF THE CWA WHERE BETTER LOW LEVEL
MOISTURE IS AVAILABLE. LARGE HAIL APPEARS TO BE THE MAIN THREAT
FROM THE STORMS ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE
TOWARD COMANCHE AND BARBER COUNTIES WHERE LOW LEVEL FLOW IS
FORECAST TO BE BACKED A LITTLE MORE.

THE 00Z ANALYSIS SHOWED A TONGUE OF MID LEVEL MOISTURE FROM SOUTH
TEXAS INTO NORTHERN OKLAHOMA. SOME OF THIS MOISTURE WILL BE PULLED
BACK TO THE NORTHWEST OVER CENTRAL AND PARTS OF SOUTHWEST KANSAS
AHEAD OF THE LOW. PW VALUES ARE FORECAST TO INCREASE TO OVER AN
INCH OVER THE EASTERN PART OF THE AREA. WITH THE STORMS EXPECTED
TO BE SLOW MOVING SOME HEAVY RAINFALL IS ALSO A GOOD POSSIBILITY.
ONE HOUR FFG THRESHOLDS ARE AOA 2.5 INCHES OVER THE EASTERN CWA SO
AM NOT REAL EXCITED ABOUT THAT POSSIBILITY. WILL MENTION HEAVY
RAIN WITH THE STORMS IN THE EAST THIS AFTERNOON AND EVENING.

AS THE COLDER AIR INVADES FROM THE NORTH EXPECT TO SEE LOW STRATUS
SPREADING SOUTH BEHIND THE FRONT. THIS WILL LIKELY HOLD ON INTO
WEDNESDAY MORNING BUT EXPECT TO SEE AT LEAST SOME PARTIAL CLEARING
DURING THE DAY AS UPPER LEVEL RIDGING BUILDS BACK INTO THE REGION AND
A STRONG LATE SPRING SUN BURNS THROUGH THE CLOUDS. THE NAM MOS IS
CONSIDERABLY COOLER THAN THE GFS MOS WITH WEDNESDAYS MAX TEMPERATURES
AND THINK THAT IT IS NOT PROPERLY REPRESENTING THE MIXING POTENTIAL
WE COULD SEE IN THE LOW LEVELS. WILL CONTINUE TO LEAN TOWARD THE
GFS MOS NUMBERS. AFTERNOON HIGHS SHOULD BE IN THE UPPER 60S TO LOW
70S DEPENDING ON CLOUD COVER.

DAYS 3-7...

MEDIUM RANGE MODELS GENERALLY AGREE INDICATING A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE MOVING EAST ACROSS THE WESTERN HIGH PLAINS
THURSDAY AND INTO THE CENTRAL PLAINS FRIDAY. THIS WILL BRING ABOUT
MORE TRANQUIL CONDITIONS THROUGH THE END OF THE WEEK. TEMPERATURES
WILL CLIMB BACK UP TO NEAR SEASONAL LEVELS THURSDAY AS LEE SIDE
TROUGHING RETURNS SETTING UP A LOW LEVEL SOUTHERLY FLOW ACROSS
SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING
FROM AROUND 15C ACROSS THE EASTERN PORTION OF THE CWA TO NEAR 25C
ALONG THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS MAINLY IN THE
80S(F) THURSDAY. HIGH TEMPERATURES WILL CONTINUE TO CLIMB FRIDAY AND
SATURDAY AS THE LEE SIDE TROUGH DEVELOPS INTO A SURFACE LOW AND
STRENGTHENS. THIS WILL CONTINUE TO ENHANCE WARM AIR ADVECTION ACROSS
SOUTHWEST KANSAS INTO THE EARLY PART OF THE WEEKEND. SHOULD SEE
HIGHS REACHING BACK INTO THE 90S(F) BY SATURDAY. PLAN NO SIGNIFICANT
CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT WILL MOVE SOUTHEAST ACROSS WESTERN KANSAS BY LATE THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT AS IT PUSHES THROUGH. MVFR/IFR CONDITIONS, PARTICULARLY FOR
CIGS, WILL BE POSSIBLE ALONG AND BEHIND THE FRONT AS LOW LEVEL
STRATUS DEVELOPS. WINDS WILL BECOME NORTHERLY AT 10 TO 20KT BEHIND
THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  51  71  49 /  70  60  10   0
GCK  72  50  72  48 /  60  50   0   0
EHA  75  51  73  50 /  50  50   0   0
LBL  76  51  73  50 /  60  60   0   0
HYS  73  50  70  48 /  70  50  10   0
P28  83  56  70  52 /  70  70  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jun 2, 4:50 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
450 AM CDT TUE JUN 2 2009

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
450 AM CDT TUE JUN 2 2009 /350 AM MDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS TODAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT
LATER THIS MORNING AND INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF
A LINE FROM LARNED THROUGH DODGE CITY AND LIBERAL. LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREAT BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER AROUND
MEDICINE LODGE AND COLDWATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND INTO THE
WEEKEND. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH OF A
LARNED...DODGE CITY AND LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jun 2, 2:10 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
210 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WAS NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT
Special weather statement, Jun 2, 2:13 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
213 PM CDT TUE JUN 2 2009

KSZ077-078-087-088-022015-
CLARK-FORD-GRAY-MEADE-
213 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR FORD...GRAY...NORTHERN CLARK AND
NORTHERN MEADE COUNTIES...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM CIMMARRON TO
DODGE CITY TO FORD. THESE STORMS WERE NEARLY STATIONARY.

THE GREATEST THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
NICKELS WITH ISOLATED BRIEF TORNADOES POSSIBLE.

RESIDENTS IN FORD...GRAY...NORTHERN CLARK AND NORTHERN MEADE
COUNTIES...INCLUDING THE CITIES OF HOWELL AND CIMARRON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3733 10062 3798 10065 3790 10022 3789 9959
      3735 9957
TIME...MOT...LOC 1909Z 082DEG 2KT 3781 10026

WRIGHT
Local storm report, Jun 2, 2:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             CIMARRON                37.81N 100.35W
06/02/2009  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

RB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

7.7 hours before the tornado, 25 km from the path. June 2, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 21 joules per kilogram, CIN -339, lifted condensation level 1411 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-339 J/kg
Surface CAPE
283 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

4.3 hours after it, 25 km from the path. June 3, 2009.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -62765, lifted condensation level 1078 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -56 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-62765 J/kg
Surface CAPE
37 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The radar

The Dodge City radar (KDDC), 19 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:15 UTCHAIL 1CimarronGray, KS
19:30 UTCHAIL 11 N HowellFord, KS
19:40 UTCTORNADO7 Sw Dodge CityFord, KSA TORNADO TOUCHED DOWN FOR ABOUT 45 SECONDS, KICKED UP SOME DUST AND DISSIPATED.
20:25 UTCHEAVY RAIN 0Dodge CityFord, KSWATER WAS REPORTED OVER THE ROAD AT WYATT EARP AND AVE D.
20:35 UTCHAIL 0.7515 Wnw CimarronGray, KS
20:39 UTCHEAVY RAIN 2.31 N HowellFord, KSMOST OF THE RAIN FELL BETWEEN 3 PM AND 330 PM.
20:45 UTCHAIL 0.751 Ese WindthorstFord, KS
20:45 UTCTORNADO5 Wsw WindthorstFord, KSA BRIEF TORNADO TOUCHDOWN WAS REPORTED.
21:15 UTCFLOODWindthorstFord, KSA SHERIFF REPORT OF FLOODED ROAD AT JEWEL AND 133 ROAD NEAR WINDTHORST.
21:20 UTCHEAVY RAIN 1.661 Ese WindthorstFord, KSMOST OF THE RAIN FELL BETWEEN 330 PM AND 420 PM.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 2, 2009

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 22:15 PM CDTEF0Vermilion Parish, LA0.125
June 23:45 PM CDTEF0Ford, KS0.675
June 24:25 PM CDTEF0Brown, IL3.050
June 25:36 PM EDTEF0Fairfield, OH0.010
June 24:40 PM CDTEF0Terry, TX0.025
June 24:43 PM CDTEF0Fisher, TX0.1250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.